Illinois, 2008

Dense Fog in Illinois, February 4 to 5, 2008

February 4 to 5, 2008 · NWS ILX · 35 events in 35 counties and zones

A period of rain and mild temperatures over melting snow pack cause an extended period of dense fog across much of central and southeast Illinois. Numerous school closures and vehicular accidents occurred as a result of the dense fog.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A period of rain and mild temperatures over melting snow pack cause an extended period of dense fog across much of central and southeast Illinois. Numerous school closures and vehicular accidents occurred as a result of the dense fog. One accident resulted in a fatality in Vermilion county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 3, 11:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 3, 11:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1128 PM CST SUN FEB 3 2008

.DISCUSSION...
PRECIP MOSTLY REDUCED TO DRIZZLE ACROSS THE AREA. PULLED ADVSY AND UPDATED
THE FORECAST TO REFLECT THIS...AS WELL AS ADDING IN FOG. WARM
FRONT TO THE SOUTH IS NOT PUSHING FORWARD AS QUICKLY AS PREVIOUSLY
ANTICIPATED...THOUGH SFC TEMPS ARE HOVERING JUST ABOVE FREEZING IN
THE WAKE OF THE UPPER LEVEL DISTURBANCE. MAIN ISSUE FOR THE
OVERNIGHT HOURS WILL BE REDUCED VISIBILITIES ACROSS THE CWA.
KEEPING THE MENTION OF DENSE FOG IN THE FORECAST BUT STILL
QUESTIONING THE NEED FOR AN ADVISORY WITH THE WINDS STILL
STAYING UP AND AROUND 10KTS NORTH OF LINE FROM IJX TO DEC.

&&

.AVIATION...
ISSUED 1113 PM CST SUN FEB 3 2008

MAIN ISSUE FOR THE FORECAST AT THIS POINT WILL BE VISIBILITIES
BEHIND THE PRECIP...AND AHEAD OF A VERY VERY SLOW WARM FRONT.
IFR/LIFR CONDITIONS THROUGH THE FORECAST...WITH SLOW LLVL WAA OVER
A SNOWPACK. SFC CONDITIONS JUST ABOVE THE FREEZING MARK SHOULD
KEEP ANY PRECIP OUT OF THE LOW CLOUDS LIQUID...BUT NRN TERMINALS
SHOULD WATCH FOR ANY FZDZ TOWARDS MORNING. VISIBILITIES LIKELY TO
GO BELOW 1/2SM RIGHT BEFORE DAWN.

HJS
&&

.PREV DISCUSSION...
ISSUED 142 PM CST SUN FEB 3 2008

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FAIRLY COMPACT SHORTWAVE PUSHING OUT OF THE SRN PLAINS EARLY THIS
AFTN TO PRODUCE A VARIETY OF WINTRY WX ACRS THE NORTH THIS EVENING
WITH VERY ACTIVE PATTERN TO CONTINUE ACRS THE FCST AREA THRU MIDWEEK.
MAIN FCST CHALLENGE WILL BE PTYPE AND AMOUNTS THIS EVENING WITH THE
POTENTIAL FOR SOME LOCALIZED HEAVY SNOW ASSOCIATED WITH THE POCKETS
OF CONVECTION (THUNDERSNOW) MOVING NE OUT OF MO. MODELS IN DECENT
AGREEMENT WITH THE INITIAL WAVE PUSHING TWDS US THIS EVENING SO
WL TEND TO SIDE WITH THE HIGHER RESOLUTION NAM-WRF SOLUTION THRU
TONIGHT WITH A TREND MORE TWDS THE CURRENT GFS SOLUTION FOR THE
MOVEMENT OF THE COLD FRONT AND WAVE ACRS THE OHIO VALLEY LATE TUE
INTO WEDNESDAY.

BAND OF SNOW...SLEET...FREEZING RAIN AND THUNDERSTORMS PUSHING NE
OUT OF NRN MO THIS AFTN AHEAD OF RATHER COMPACT VORT MAX ACRS NE
KANSAS. FEATURE SHOULD RACE NE ACRS THE FCST AREA THIS EVENING
WITH LINGERING VERY LIGHT RAIN/DRIZZLE REMAINING IN ITS WAKE AFTR
06Z. HOWEVER...THE PROBLEM IS HOW MUCH SNOW/SLEET OR FREEZING RAIN
WL OCCUR AND HOW FAR SOUTH THIS MIXED PRECIP WL OCCUR SINCE TEMPS
HAVE BEEN VERY SLOW TO RECOVER THANKS TO A LOW LVL EASTERLY WIND AND
PERSISTENT STRATUS/FOG. FCST SOUNDINGS SUGGEST AS THE LOW LVLS
SATURATE WE SHOULD WEB BULB DOWN A DEGREE OR TWO INITIALLY AS THE
PRECIP STARTS...WHICH SHOULD BEGIN AS SNOW AND SLEET AND THEN WITH
THE STRONG LOW LVL WARM ADVECTION SHOULD GO OVER TO SOME FREEZING
RAIN BEFORE THE STRONG 700-500 OMEGA SHIFTS TO OUR EAST BY 06Z.
COULD SEE SOME LOCAL 3 TO 4 INCHES OF SNOW BEFORE THE CHANGEOVER...ESP
ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE. WITH THE MIXED
BAG OF PRECIP EXPCTD THIS EVENING...WL INCLUDE A WINTER WEATHER
ADVSY ACRS THE NORTH (ROUGHLY ALONG AND NORTH OF A RUSHVILLE TO
LEROY LINE). THIS WILL BE SUBJECT TO CHANGE BASED ON AFTERNOON
TRENDS OUT TO OUR WEST AND MAY BE ADJUSTED A BIT FURTHER SOUTH.

INITIAL WAVE TO PUSH TO OUR EAST LATE TNT WITH SOUNDINGS INDICATING
MORE OR LESS LIGHT RAIN OR DRIZZLE AND PATCHY DENSE FOG AFTR
MIDNIGHT. WARM FRONT SHOULD BE POSITIONS WEST-EAST ACRS THE FCST
AREA ON MONDAY WITH MODELS SUGGESTING FEATURE SHOULD PUSH TO OUR
NORTH BY EVENING. WITH LINGERING SNOW COVER...AM INCLINED TO THINK
BNDRY WILL BE FURTHER SOUTH THAN WHAT MODELS SUGGEST MONDAY AFTN.
THIS SHOULD BRING A LARGE TEMP GRADIENT ACRS THE FCST AREA WITH
LOCATIONS SOUTH OF I-70 WELL INTO THE 60S...WHILE AREAS NORTH OF
I-74 HAVING A TOUGH TIME GETTING OUT OF THE 40S. WITH LITTLE IN
THE WAY OF SYNOPTIC SCALE FORCING ARRIVING IN OUR AREA UNTIL LATER
MONDAY EVENING...HAVE OPTED TO KEEP OUR CHANCE OF SHOWERS GOING
DURING THE DAY MONDAY WITH THE BEST THREAT FOR SHOWERS AND
THUNDERSTORMS COMING ALONG MONDAY NIGHT INTO TUESDAY AS THE MAJOR
SHORTWAVE EJECTS OUT OF THE SRN PLAINS. SIGNIFICANT MODEL
DIFFERENCES SEEN WITH THE TIMING OF THE COLD FRONT ACRS THE AREA
TUE MRNG WITH THE NAM-WRF THE SLOWEST...WHICH SEEMS MORE
REASONABLE AT THIS TIME...ESPECIALLY WITH THE SECONDARY WAVE FCST
TO PUSH NE UP THE BNDRY TUE AFTN AND EVENING. HIGHER POPS LOOK
GOOD FOR MONDAY NIGHT AND ESPECIALLY ON TUESDAY WITH LOCAL 1 TO 2
INCH RAINS POSSIBLE DURING THIS TIME FRAME WHICH SHOULD ENHANCE
THE RIVER FLOODING POTENTIAL ACROSS CENTRAL AND SOUTHEAST ILLINOIS
BY MIDWEEK. SEVERE THREAT TUE AFTN AND EVENING...ESPECIALLY EAST OF
I-55 AS THE SFC WAVE MOVES NE ALONG THE FRONTAL BOUNDARY.

A LITTLE CONCERNED ABOUT THE GFS SOLUTION FOR TUE NIGHT AND WED
MRNG WITH THE POTENTIAL FOR ACCUMULATING SNOW ON THE BACKSIDE OF
THE SYSTEM AS THE SIGNIFICANT SHORTWAVE PULLS TO OUR EAST. FOR NOW
WL KEEP THE CHANCES FOR SNOW GOING DURING THIS TIME FRAME AND TAKE
A LOOK AT THE 12Z ECMWF AND SEE HOW QUICKLY THE WAVE SHIFTS TO OUR
EAST DURING THIS TIME FRAME. MOISTURE AND LIFT SHOULD BE WELL TO
OUR EAST WED EVENING WITH HIGH PRESSURE SETTLING IN FOR A SHORT
TIME.

LONG TERM...THURSDAY THROUGH SUNDAY
UPPER TROF TO SHIFT WELL TO OUR EAST BY THURSDAY WITH ADDITIONAL
SHORTWAVE ENERGY EXPECTED TO PUSH INTO THE MIDWEST ON THU INTO
EARLY FRIDAY. NOT A LOT OF DEEP MOISTURE WILL BE AVAILABLE FOR
THIS SYSTEM AS A RESULT...WL CONTINUE TO HOLD ONTO CHANCE OR
SLIGHT CHANCE POPS DURING THIS TIME FRAME. PATTERN BECOMES MORE
ZONAL WITH TIME LATER IN THE WEEK AS A FAIRLY STRONG PACIFIC JET
FLATTENS THE ERN PACIFIC RIDGE WHICH SHOULD BRING ABOVE NORMAL
TEMPS TO THE REGION WITH MOST OF THE VERY COLD AIR BOTTLED UP
ACRS ALASKA AND NRN CANADA. WITH THIS TYPE OF A FAST FLOW ACRS THE
LOWER 48...NO SIGNIFICANT STORMS ARE EXPECTED INTO THE WEEKEND
WITH SVL QUICK MOVING SHORTWAVES EXPECTED TO BRING WEAK FRONTAL
BOUNDARIES ACRS THE MIDWEST WITH LIMITED AMOUNTS OF MOISTURE. AS A
RESULT...AFTR OUR WEAK SYSTEM ON THU...PRECIP WL BE LEFT OUT OF
THE EXTENDED FCST FOR THE REMAINDER OF THE PERIOD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 3, 3:09 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CST SUN FEB 3 2008

ILZ027>031-036>038-040-041-041200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
309 PM CST SUN FEB 3 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING WINTER STORM WILL AFFECT CENTRAL ILLINOIS THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE A PERIOD OF SNOW
AT THE BEGINNING...WITH 2 TO 4 INCHES OF SNOW POSSIBLE...MAINLY NORTHWEST
OF A LINE FROM RUSHVILLE TO BLOOMINGTON. THE SNOW WILL MIX WITH OR CHANGE
TO FREEZING RAIN OR SLEET LATER THIS EVENING. SOME ICING WILL BE
POSSIBLE...ESPECIALLY FROM GALESBURG TO LACON...IN THE COLDER AIR.
SURFACE TEMPERATURES ARE EXPECTED TO CLIMB ABOVE FREEZING TOWARD
MIDNIGHT...CHANGING ANY LINGERING PRECIPITATION TO ALL RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
WITH THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>051-053-041200-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
309 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING AS A STRONG WAVE MOVES ACROSS CENTRAL AND EAST CENTRAL
ILLINOIS. THERE IS POTENTIAL FOR A PERIOD OF SNOW...SLEET...OR
FREEZING RAIN AT THE ONSET. SNOW OR SLEET ACCUMULATION SHOULD
REMAIN LIGHT...ESPECIALLY FROM SPRINGFIELD TO LINCOLN TO
CHAMPAIGN. MORE SNOW IS EXPECTED FARTHER NORTH TOWARD PEORIA AND
GALESBURG. BY EVENING AND OVERNIGHT...RAIN WILL BE THE PRIMARY
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION MONDAY
NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH
THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-041200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
309 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING
AS A STRONG WAVE MOVES ACROSS CENTRAL AND SOUTHEAST ILLINOIS.
THERE IS POTENTIAL FOR A BRIEF PERIOD OF FREEZING RAIN OR SNOW AT
THE ONSET...MAINLY FROM TAYLORVILLE TO PARIS. SOUTH OF THERE...THE
PRECIPITATION SHOULD BE ALL RAIN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
WITH THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SHIMON

In the hours before

Local storm report, Feb 3, 9:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
947 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY SNOW       GALESBURG               40.95N 90.38W
02/03/2008  M3.0 INCH        KNOX               IL   CO-OP OBSERVER

            3 INCHES OF SNOW IN LAST 2 HOURS

0540 PM     HEAVY SLEET      8 E PETERSBURG          40.01N 89.70W
02/03/2008  M0.20 INCH       MENARD             IL   MESONET

0541 PM     HEAVY SLEET      SPRINGFIELD             39.78N 89.64W
02/03/2008  M0.50 INCH       SANGAMON           IL   MESONET

0600 PM     SNOW             3 NE BLOOMINGTON        40.51N 88.93W
02/03/2008  M1.0 INCH        MCLEAN             IL   NWS EMPLOYEE

            SNOW...SLEET...AND FREEZING RAIN MIX.

0617 PM     SNOW             ROANOKE                 40.80N 89.20W
02/03/2008  M1.0 INCH        WOODFORD           IL   EMERGENCY MNGR

0617 PM     SNOW             CANTON                  40.56N 90.04W
02/03/2008  M1.8 INCH        FULTON             IL   MESONET

0934 PM     SNOW             FARMINGTON              40.72N 90.01W
02/03/2008  M1.8 INCH        FULTON             IL   EMERGENCY MNGR

0934 PM     SNOW             2 N GERMANTOWN HILLS    40.80N 89.47W
02/03/2008  M2.0 INCH        WOODFORD           IL   MESONET

            FROM SWOP NETWORK

0934 PM     SNOW             BRADFORD                41.18N 89.66W
02/03/2008  M4.0 INCH        STARK              IL   MESONET

0934 PM     SNOW             MORTON                  40.61N 89.47W
02/03/2008  M1.0 INCH        TAZEWELL           IL   MESONET

&&

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 dense fog. Local standard time, as filed.

Dense Fog, Clay

When
February 4, 2:00 AM CST to 4:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Dense Fog, Richland

When
February 4, 2:00 AM CST to 4:00 PM CST
Where
Richland forecast zone
Reported by
Trained Spotter
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Dense Fog, Lawrence

When
February 4, 2:00 AM CST to 4:00 PM CST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Dense Fog, Effingham

When
February 4, 2:00 AM CST to 4:00 PM CST
Where
Effingham forecast zone
Reported by
Trained Spotter
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Dense Fog, Jasper

When
February 4, 2:00 AM CST to 4:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Dense Fog, Crawford

When
February 4, 2:00 AM CST to 4:00 PM CST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Dense Fog, Vermilion

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Vermilion forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Dense Fog, Douglas

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Dense Fog, Edgar

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Edgar forecast zone
Reported by
Trained Spotter
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Dense Fog, Coles

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Coles forecast zone
Reported by
Trained Spotter
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Dense Fog, Clark

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Dense Fog, Cumberland

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Dense Fog, Moultrie

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Moultrie forecast zone
Reported by
Trained Spotter
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Dense Fog, Shelby

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Dense Fog, Macon

When
February 4, 2:00 AM CST to 9:00 PM CST
Where
Macon forecast zone
Reported by
Trained Spotter
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Dense Fog, Piatt

When
February 4, 2:00 AM CST to February 5, 12:00 AM CST
Where
Piatt forecast zone
Reported by
Trained Spotter
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Dense Fog, Champaign

When
February 4, 2:00 AM CST to February 5, 12:00 AM CST
Where
Champaign forecast zone
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Dense Fog, Knox

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Dense Fog, Stark

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Stark forecast zone
Reported by
Trained Spotter
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Dense Fog, Peoria

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Peoria forecast zone
Reported by
Trained Spotter
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Dense Fog, Tazewell

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Dense Fog, De Witt

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
De Witt forecast zone
Reported by
Trained Spotter
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Dense Fog, Logan

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Sangamon

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Sangamon forecast zone
Reported by
Trained Spotter
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Dense Fog, Morgan

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Dense Fog, Menard

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Menard forecast zone
Reported by
Trained Spotter
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Dense Fog, Cass

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Dense Fog, Schuyler

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Dense Fog, Woodford

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Woodford forecast zone
Reported by
Trained Spotter
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Dense Fog, Mason

When
February 4, 2:00 AM CST to February 5, 12:00 PM CST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Vermilion2008-02-0422MaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83371, 83373, 83374, 83375, 83376, 83377, 83378, 83379, 83380, 83381, 83382, 83383, 83384, 83385, 83386, 83387, 83388, 83389, 83390, 83391, 83392, 83393, 83394, 83395, 83396, 83397, 83398, 83399, 83400, 83401, 83402, 83403, 83404, 83405, 83406.